Alabama, 2019

Drought in Alabama, September 1, 2019

September 1, 2019 · NWS BMX · 1 event in 1 county or zone

Above normal temperatures and rainfall totals about ten percent of normal for September increased the drought intensity across Shelby County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Above normal temperatures and rainfall totals about ten percent of normal for September increased the drought intensity across Shelby County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 31, 11:05 PM CST, 55 minutes earlier.

Area forecast discussion, Aug 31, 11:05 PM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1205 AM CDT Sun Sep 1 2019

.UPDATE...
For 06Z Aviation.

&&

.SHORT TERM...
/Updated at 0310 PM CDT Sat Aug 31 2019/
Rest of Afternoon through Sunday.

At 20:10Z/3:10 PM, a trough axis was observed moving westward
through the Gulf of Mexico, with powerful Category Four (Major)
Hurricane Dorian approaching the northwestern Bahamas. A surface
high was centered toward our north. In turn, large-scale, low-
level flow is from an easterly direction across our region, as
observed on regional 18Z soundings. This flow is tapping into a
bit of higher PWAT content over southern Georgia, supporting a
chance of isolated to scattered showers & storms near and
southeast of the Interstate 85 corridor afternoon into evening.
Moody AFB, GA RADAR shows an arching complex of rain & storms
moving westward via outflow propagation. This activity could
affect our southeast counties heading into the evening time frame,
if it holds together.

Through Sunday, Major Hurricane Dorian will begin its decline in
forward speed as it gets closer to making its (forecast) northward
turn just offshore of the Southeast U.S. coastline. For Central
Alabama, forecast guidance continues to show a northwest to
southeast gradient in PWAT values, highest across the southeast.
We'll be void of any upper-level features as we sit between
ridges to the west/east & troughing toward the north. However,
given an influx in moisture + daytime heating, we should see a
round of isolated to scattered showers & storms, mainly southeast
of Interstate 59 where chances have been raised in areas.

89^GSatterwhite

.LONG TERM...
/Updated at 310 PM CDT Sat Aug 31 2019/

Not many changes regarding the extended time frame. The latest NHC
forecast concerning Dorian has the system turning northward along
the east coast. This will increase the northerly flow aloft and put
a northeast to east surface wind over Central Alabama. Therefore,
our atmosphere overhead should remain quite dry. Therefore, no rain
chances are mentioned Monday through Saturday at this time. Lows
temperatures will bounce around from slightly above to slightly
below normal generally stay above normal for early September.

75

Previous long term discussion:
/Updated at 0317 AM CDT Sat Aug 31 2019/
Monday through Saturday.

As we go into Monday, the main upper level trough axis has
shifted to our east, and the ridging has started to build in
across the area. This will shift our winds more northeasterly, and
we'll once again see a noticeable drop in moisture across the
southeastern counties. Therefore, I have lowered rain chances
Monday through Tuesday across Central AL.

Hurricane Dorian is forecast to be just off the eastern coastline of
Florida by Tuesday evening before turning to a more northerly track
through the end of the week. The exact track of Dorian will continue
to play a big role in our weather for Central AL Wednesday through
Saturday. Based on the current track forecast, most of the tropical
moisture and outer convergent bands from Dorian look to remain just
east of our area as the system moves northward. Therefore, I've
trended PoPs downward for all of our area and won't include any
mentionable rain or storms chances. This may still change if Dorian
makes any slight westward trend than currently expected, so the
forecast for Wednesday through Saturday remains uncertain.

25/Owen

&&

.AVIATION...
06Z TAF Discussion.

Convection is finally done for the night at the terminals. Across
the I-85 and south corridor (MGM/TOI), sufficient low level
moisture will be around during the late night and early morning
hours for low stratus for MVFR and some IFR cigs. More scattered
afternoon convection is possible for MGM/TOI again on Sunday. The
rest of the TAFs are expected to be VFR for the next 24 hours with
drier air across the north.

08

&&

.FIRE WEATHER...

A dry airmass remains over Central Alabama. Minimum relative
humidity values will be in the 30s again this afternoon. Light
winds aloft are keeping conditions above critical thresholds.
Moisture will increase today across the south with rain and
thunderstorm chances increasing as well. Isolated to scattered
rain chances are expected across most of our forecast area on
Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     67  90  67  92  67 /   0  20  10  10   0
Anniston    69  90  69  93  68 /   0  30  10  10   0
Birmingham  70  91  71  94  71 /   0  20  10  10   0
Tuscaloosa  71  91  71  94  70 /   0  20  10  10   0
Calera      69  91  70  94  69 /  10  30  10  10   0
Auburn      70  87  70  90  70 /  20  40  10  10   0
Montgomery  72  91  71  94  71 /  20  40  10  10   0
Troy        71  90  70  92  69 /  20  40  10  10   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&

89/75/25/08
Hazardous weather outlook, Aug 31, 2:20 AM CST, 21 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
320 AM CDT Sat Aug 31 2019

ALZ011>015-017>050-011130-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
320 AM CDT Sat Aug 31 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Shelby

When
September 1, 12:00 AM CST to 11:59 PM CST
Where
Shelby forecast zone
Reported by
Drought Monitor
Coordinates
33.264, -86.661 (the zone’s center; the record gives no point)

Above normal temperatures and rainfall totals about one-tenth of normal for September increased the drought intensity to extreme category (D3).

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856142.